Illinois, 2020

Flood and Damaging Winds in Illinois, May 25, 2020

May 25, 2020 · NWS PAH · 6 events in 4 counties and zones

Small clusters of thunderstorms moved slowly north to northwest during the afternoon and evening hours. Several of the storms briefly produced damaging winds and torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$55,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Small clusters of thunderstorms moved slowly north to northwest during the afternoon and evening hours. Several of the storms briefly produced damaging winds and torrential rainfall. The storms occurred in a moist southerly wind flow ahead of a cold front over far western Missouri and far western Arkansas. Wind shear was not particularly strong, but the air mass became quite unstable during the peak heating of the afternoon hours. This allowed several storms to briefly pulse up to severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 1:55 PM CST, 55 minutes earlier.

Area forecast discussion, May 25, 1:55 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
255 PM CDT Mon May 25 2020

.SHORT TERM...(Tonight through Tuesday)
Issued at 1222 PM CDT Mon May 25 2020

RAP MLCIN shows the cap is gone, with CU fields taking shape
across the CWFA, a precursor to another afternoon and evening of
scattered thunderstorm activity. Some of the stronger storms will
be capable of locally heavy rain, and strong wind gusts given the
favorable lapse rates aloft and mid level dry air. Very little
confidence in CAMs guidance in this regime. Will use Satellite
trends, and zones of convergence to keep up with PoPs trends into
the early evening. Chances will diminish tonight, then pick up
again Tuesday, very much diurnal in nature. Otherwise used NBM
guidance for temps, highs mid to upper 80s Tuesday, with high dew
point air remaining in place.

.LONG TERM...(Tuesday night through Monday)
Issued at 253 PM CDT Mon May 25 2020

Models show a cutoff low centered over northeast Texas by 06z
Wednesday, slowly moving over Arkansas by 00z Friday.  This feature
becomes a well defined upper trof as it finally makes a little more
significant eastward progression Thursday night through Saturday. By
Thursday, models show a surface cold front moving into the middle
Mississippi and lower Ohio valleys, finally moving east of the PAH
forecast area by 00z-06z Saturday.

For Tuesday night through Wednesday night, our convective activity
will be mostly associated with the upper low/trof.  Showers and
thunderstorms will continue through the period, with the best
chances in the afternoon and early evening, and chances decreasing
somewhat overnight due to loss of heating.  The best chances through
this period will be over west and southwest portions of the PAH fa
because of closer proximity to the low.

For Thursday into Friday, the cold front will be the main focus of
our convective activity.  Showers and thunderstorms will be likely
across our entire area on Thursday, and chances will remain high to
likely into Thursday night and Friday as the front is slowly moving
across the region. Chances will decrease from north to south Friday
night.  The front will linger south of our region into Saturday, and
this will continue the potential for isolated to scattered showers
through the day, with the best chances across west Kentucky and
southeast Missouri.

There looks to finally be a break in our wet weather pattern as
models are in good agreement showing a surface high building over
the Great Lakes region Saturday night into Sunday.  The surface high
will gradually slide east into Monday as an upper level ridge builds
just to our west. It will remain warm but humidity should be lower.

&&

.AVIATION...
Issued at 1222 PM CDT Mon May 25 2020

VFR conditions outside of scattered thunderstorms activity this
afternoon and evening. SSE winds 5 to 10 kts on average. Shower
and storm chances will diminish overnight, with light SE winds
continuing.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

LONG TERM...RST
Hazardous weather outlook, May 25, 1:13 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
213 PM CDT Mon May 25 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
213 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are forecast, with
the best chances over southeast Missouri and southern Illinois.
The primary concern will be lightning and locally heavy rainfall
that could lead to some isolated flooding issues. However, a stray
strong to severe storm with damaging winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Expect scattered thunderstorms this afternoon and evening. Some of
the stronger storms may produce very strong winds and small hail.
Localized flooding is possible if storms line up and move over the
same area. Movement of the storms will be north around 20 mph. The
stronger storms will also produce frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/CN

In the hours before

Special weather statement, May 25, 1:23 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
223 PM CDT Mon May 25 2020

ILZ075>078-080>094-252100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
and Metropolis
223 PM CDT Mon May 25 2020

...SPECIAL WEATHER STATEMENT...

At 220 PM, radar showed thunderstorms continued to develop over
southern Illinois. Most of the scattered storms were focused along
the Interstate 57 corridor down along Interstate 24 from Vienna
north to West Frankfort. Additional development was noted
elsewhere. Through 400 PM, some of the stronger storms will
produce frequent lightning, gusty winds 30 to 40 mph and heavy
rain. Movement will be north at 20 mph.

Brief severe thunderstorms cannot be ruled out, with the primary
hazard being locally damaging winds.

CN

The radar

The Paducah radar (KPAH), 93 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 25, 2:50 PM CST
Where
Franklin County, West Frankfort
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.900, -88.920

A few maple tree limbs were down.

Thunderstorm Wind, Franklin

When
May 25, 3:26 PM CST
Where
Franklin County, 1.77 mi ESE of Sesser
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.090, -89.020

Tree branches several inches thick were snapped off on Highway 154 between Sesser and Rend Lake.

Flood, Franklin

When
May 25, 3:26 PM CST to 4:15 PM CST
Where
Franklin County, Sesser to 2.5 mi W of Rend Lake South
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.100, -89.050

Torrential rainfall caused minor flooding.

Thunderstorm Wind, Johnson

When
May 25, 5:20 PM CST
Where
Johnson County, 4 mi NNE of Cypress
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
37.423, -88.992

Trees, tree limbs, and power lines were down. Some power poles were leaning.

Thunderstorm Wind, Perry

When
May 25, 7:02 PM CST
Where
Perry County, Cutler
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.030, -89.570

One female was injured by a falling six-inch tree branch. A passer-by removed the limb from her. Injuries were minor. Several trees and branches were down across Cutler. One tree was on a power line. Branches several inches in diameter were snapped. A trained spotter estimated peak winds were 60 to 65 mph.

Thunderstorm Wind, Saline

When
May 25, 7:28 PM CST
Where
Saline County, Eldorado
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.820, -88.430

One tree fell on a power line and knocked out power near the city limits of Eldorado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885038, 885039, 885043, 885040, 885041, 885042.